Alert archive / Massachusetts / Red Flag Warnings in 2006

Red Flag Warning 1, NWS Albany, NY

April 19, 2006Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this red flag warning at Apr 19, 2006, 3:01 AM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at Apr 19, 2006, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2006, 3:01 AM EDT (07:01 UTC)
In effect from
Apr 19, 2006, 12:00 PM EDT
Expired
Apr 19, 2006, 8:00 PM EDT
In force
8 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2974 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-157 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KALY 190701
RFWALY

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBANY NY
301 AM EDT WED APR 19 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191615-
/O.UPG.KALY.FW.A.0001.060419T1600Z-060419T2200Z/
/O.NEW.KALY.FW.W.0001.060419T1600Z-060420T0000Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
301 AM EDT WED APR 19 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR ALL OF EASTERN NEW YORK...SOUTHERN VERMONT...WESTERN
MASSACHUSETTS AND NORTHWEST CONNECTICUT. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

RAINFALL OVER THE LAST FIVE DAYS HAS GENERALLY BEEN LESS THAN A
QUARTER OF AN INCH ACROSS EASTERN NEW YORK AND ADJACENT WESTERN
NEW ENGLAND. VERY DRY AND WINDY CONDITIONS ARE EXPECTED THIS
AFTERNOON INTO EARLY THIS EVENING ACROSS THE REGION WITH RELATIVE
HUMIDITIES DROPPING TO 20 TO 30 PERCENT. AT THE SAME TIME...NORTH
TO NORTHWEST WINDS ARE EXPECTED TO GUST TO BETWEEN 30 AND 40 MPH.
THESE CONDITIONS...COMBINED WITH RELATIVELY DRY FUELS...WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

STAY TUNED TO NOAA RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS AND FORECASTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS81 KALY 191528
RFWALY

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1128 AM EDT WED APR 19 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-200000-
/O.CON.KALY.FW.W.0001.060419T1600Z-060420T0000Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1128 AM EDT WED APR 19 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

RAINFALL OVER THE LAST FIVE DAYS HAS GENERALLY BEEN LESS THAN A
QUARTER OF AN INCH ACROSS EASTERN NEW YORK AND ADJACENT WESTERN
NEW ENGLAND. 

AS OF MIDDAY...SURFACE WINDS...BLOWING FROM A NORTHERLY DIRECTION... WERE
ALREADY GUSTING AROUND 20 MPH IN MANY LOCALITIES WITH RELATIVE
HUMIDITY READINGS DROPPING TO BETWEEN 35 TO 40 PERCENT. AS THE
AFTERNOON WEARS ON...SURFACE WINDS WILL GUST EVEN STRONGER...TO
BETWEEN 25 AND 30 MPH. LOCAL GUSTS TO 40 MPH ARE POSSIBLE IN THE
HUDSON VALLEY AS WELL AS THE HIGHER TERRAIN. AT THE SAME
TIME...RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 20 AND 30
PERCENT. THESE CONDITIONS...COMBINED WITH RELATIVELY DRY
FUELS...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

OUTDOOR BURNING OF ANY SORT IS STRONGLY DISCOURAGED. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

STAY TUNED TO NOAA RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS AND FORECASTS.


$$
000 
WWUS81 KALY 192357 AAA
RFWALY

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
757 PM EDT WED APR 19 2006


CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-200100-
/O.EXP.KALY.FW.W.0001.000000T0000Z-060420T0000Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
757 PM EDT WED APR 19 2006

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE WINDS ACROSS THE AREA HAVE DIMINISHED TO 10 TO 15 MPH...WITH
LOCAL GUSTS OVER 20 MPH IN SOUTHERN VERMONT AND THE BERKSHIRES.
THE WINDS OVER ALL AREAS WILL CONTINUE TO DIMINISH OVERNIGHT...TO
LESS THAN 10 MPH. RELATIVE HUMIDITIES WILL INCREASE TO ABOVE 75
PERCENT BY SUNRISE. SO...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Apr 18, 7:32 PM EDT, 7 hours 29 minutes earlier.

Area forecast discussion, Apr 18, 7:32 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
732 PM EDT TUE APR 18 2006

.SHORT TERM /REST OF TONIGHT/...
CLOUDS AND A FEW SPRINKLES HAVE RAPIDLY MOVED WESTWARD INTO OUR
AREA EARLY THIS EVENING...WRAPPING AROUND A PESKY UPR LVL LOW
ACROSS THE CANADIAN MARITIMES. WILL ISSUE A QUICK UPDATE SHORTLY
TO MENTION A BIT MORE CLOUD COVER AND THE CHANCE OF SPRINKLES FOR
THIS EVENING...MAINLY FROM THE CAP REGION NORTHWARD. THE CLOUD
COVER WILL LIKELY BE SPARSE ACROSS OUR WESTERN ZONES. WITH THE
LOWER TROP BONE DRY...MEASURABLE PRECIP WILL BE HARD TO COME BY.
SO WILL OPT FOR THE SPRINKLES WORDING. MADE A FEW ADJUSTMENTS TO
THE WINDS THIS EVENING...OTHERWISE NO OTHER CHANGES AT THIS TIME.

&&

.PREV DISCUSSION...
 /ISSUED 425 PM EDT TUE APR 18 2006/

SYNOPSIS...LARGE HIGH PRESSURE...NOT ONLY AT THE SURFACE...BUT
ALOFT...WILL CONTINUE TO BUILD OVER THE REGION THROUGH WEDNESDAY. BY
THURSDAY THE UPPER LEVEL RIDGE WILL CREST OVER OUR REGION AND BEGIN
TO WEAKEN. A WEAK BACK DOOR FRONT WILL COOL US DOWN A LITTLE ON
FRIDAY BUT WE WILL LIKELY SQUEEZE OUT ONE MORE DRY DAY...BEFORE
UNSETTLED WEATHER ARRIVES JUST IN TIME FOR THE WEEKEND.

SHORT TERM /TONIGHT THROUGH FRIDAY/...THE BIG WEATHER ISSUE ONCE
AGAIN CONCERNS FIRE WEATHER. 10-HR FINE FUEL MOISTURE OFF WFAS
INDICATES OUR AREA MOSTLY AT 9%. DRY...BUT NOT BONE DRY.
HOWEVER...IT APPEARS THAT RH VALUES WILL DIP BELOW 30 PERCENT DURING
WED AFTERNOON AND THE WINDS COULD GUST BETWEEN 25-30 MPH. SINCE IT
APPEARS THAT MOST AREAS HAVE NOT RECEIVED A QUARTER INCH OF RAIN IN
MORE THAN 5 DAYS...WE DECIDED TO ISSUE A FIRE WEATHER WATCH. WE
COORDINATED WITH THE CT AND VT. WE WERE NOT ABLE TO REACH NY OR MA
CONTACT POINTS YET...BUT WILL DO SO SOON.

SAT PIX SHOWS CLOUDS...FROM THE STORM PARKED WELL OFF TO OUR
EAST...TRYING TO MAKE ANOTHER RUN AT OUR LEAST OUR NORTHEASTERN
ZONES FOR AWHILE THIS EVENING. WENT PARTLY CLOUDY THERE...AND MOSTLY
CLEAR FURTHER WEST.

EXPECT ALL CLOUDS TO PUSH BACK EAST ON WEDNESDAY SO WE SHOULD BE
LOOKING AT ANOTHER SUNNY DAY WITH THE CRITICAL FIRE ELEMENTS BUT AN
OTHERWISE NOT BAD DAY...AS LONG AS YOU DONT MIND THE BREEZE.

THURSDAY LOOKS EVEN BETTER SINCE THE WIND WILL BE SOMEWHAT LIGHTER
AND IT LOOKS SUNNY AGAIN WITH TEMPS A TOUCH HIGHER.

WENT CLOSE TO MAV GUIDANCE...EXPECT A LITTLE LOWER IN THE COLD
SPOTS BOTH TONIGHT AND TOMORROW NIGHT. DID GO A LITTLE HIGHER ALL
GUIDANCE ON THURSDAY (ESP FWC) SINCE IF ANYTHING...THE AIR MASS
SHOULD WARM EVEN MORE WITH LOTS MORE INSULAR RADIATION AND EVEN MORE
DYING.

BY FRIDAY...IT APPEARS THAT A WEAK BACK DOOR COLD FRONT MIGHT DROP
OUR TEMPS A LITTLE...BUT STILL ABOVE NORMAL WITH NO PRECIPITATION
EXPECTED.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...ALL GOOD THINGS MUST
COME TO AN END...AND SO WILL THIS SPELL OF MOSTLY FINE SPRING
WEATHER...JUST IN TIME FOR THE WEEKEND. EXTENDED COMPUTER MODELS
PORTENT THAT OUR OMEGA BLOCKING RIDGE WILL BE REPLACE BY A REX BLOCK
LOW. ACTUALLY...A SERIES OF CUT OFF LOWS ARE FORECAST TO DEVELOP
UPSTREAM AND THEN CUT-OFF AS THEY APPROACH OUR REGION. THE FIRST OF
THESE ARE FORECAST TO HAPPEN ON SATURDAY...THE SECOND LATE
SUNDAY...AND THE THIRD (MAYBE FINAL ONE) EARLY NEXT WEEK. IT WOULD
BE USELESS TO TRY TO FINE TUNED THE TIMING SO CHANCE OF INCLEMENT
WEATHER FRIDAY NIGHT INTO EARLY NEXT WEEK SAYS IT ALL. ALSO...THE
COLUMN LOOKS TO COOL DOWN QUITE A BIT...PERHAPS ENOUGH FOR SOME SNOW
OVER THE HIGHER ELEVATIONS AT LEAST THE FIRE WEATHER THREAT SHOULD
DIMINISH WITH TIME.

AVIATION...JUST A FEW SCATTERED CLOUDS AT OR ABOVE 5000 FT IN
NORTHERN AREAS. OTHERWISE...ALL AREAS WILL REMAIN VFR WITH SOME
SCATTERED CLOUDS BACKING INTO GFL...ALB AND POU FROM THE EAST AND
NORTHEAST AS MORE CLOUDS AND MOISTURE ROUND THE PERIPHERY OF THE
UPPER LOW OFF CANADA.  BRIEF PERIOD OF BKN050 POSSIBLE AROUND
SUNRISE AT GFL AND ALB DEPENDING ON HOW FAR WEST THE EDGE OF THE
BOUNDARY LAYER MOISTURE CAN GET...BUT STILL VFR.  ONLY SCATTERED
CLOUDS EXPECTED TOMORROW ALL AREAS AS BETTER DEEP DRYING GRADUALLY
WORKS IN FROM THE WEST.

FIRE WEATHER...OUR OFFICE ISSUED A FIRE WEATHER WATCH FOR OUR
ENTIRE CWA ON WEDNESDAY AFTERNOON. THE REASONING WAS THAT NNW WINDS
WILL FREQUENTLY GUST 25-30 MPH AND RH VALUES BELOW 30 PERCENT. LOOKS
LIKE NOT ENOUGH RAIN HAS FALLEN (BELOW 0.25 INCHES) OVER MUCH OF OUR
AREA AND 10-HR DRY FUELS WERE LESS THAN 10% MOIST. PRETTY GOOD
RECOVERY EXPECTED BOTH TONIGHT AND AGAIN WEDNESDAY NIGHT WITH RH
VALUES NEARING 100 PERCENT. HOWEVER...ONLY SHELTERED AREAS MIGHT
EXPERIENCE DEW AS A SOME BREEZE WILL LIKELY PERSIST OVER THE
REMAINDER OF THE REGION OVERNIGHT. THURSDAY LOOKS LIKE ANOTHER DRY
DAY WITH RH VALUES BELOW 30 PERCENT...BUT THE WINDS WILL NOT BE
QUITE AS STRONG AS TOMORROW.

HYDROLOGY...WATERWAYS THROUGHOUT EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND ARE AT OR BELOW NORMAL LEVELS FOR THIS TIME OF
THE YEAR. DRY CONDITIONS ARE LIKELY TO CONTINUE UNTIL THE
WEEKEND...SO FLOWS WILL CONTINUE TO DIMINISH THROUGH THE WORK WEEK.
NO FLOODING DUE TO RAINFALL IS ANTICIPATED THROUGH AT LEAST THE
EARLY PART OF THE WEEKEND.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FIRE WEATHER WATCH FOR CTZ001-013 FROM NOON WEDNESDAY TO 6 PM
     WEDNESDAY.
MA...FIRE WEATHER WATCH FOR MAZ001-025 FROM NOON WEDNESDAY TO 6 PM
     WEDNESDAY.
NY...FIRE WEATHER WATCH FOR NYZ032-033-038>043-047>054-058>061-
     063>066-082>084 FROM NOON WEDNESDAY TO 6 PM WEDNESDAY.
VT...FIRE WEATHER WATCH FOR VTZ013>015 FROM NOON WEDNESDAY TO 6 PM
     WEDNESDAY.
&&

SHORT TERM...JPV
Hazardous weather outlook, Apr 18, 5:02 PM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
502 PM EDT TUE APR 18 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-192115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
502 PM EDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA FROM NOON
TO SIX PM ON WEDNESDAY. PLEASE REFER TO OUR FIRE WATCH STATEMENT
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Red Flag Warnings in Massachusetts, 2006Red Flag Warnings in Connecticut, 2006Red Flag Warnings in New York, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.